CVS exterior

CVS to remove certain cold medicines from shelves

CVS is voluntarily removing certain cough and cold medicines that contain phenylephrine from its shelves and will no longer sell them.
Sandra Levy
Senior Editor
Levy

CVS is voluntarily taking some cough and cold products that contain phenylephrine off its shelves, and will no longer sell them, a company spokesperson told CNBC on Thursday. The Wall Street Journal first reported on CVS’ decision Thursday.

CVS’ decision follows a determination last month by FDA's panel of advisors that the main ingredient used in many popular over-the-counter cold and allergy medications doesn’t actually work to clear up congested noses when taken orally.

The FDA has not decided whether to ask drug manufacturers and retailers such as CVS to remove products containing oral phenylephrine, found in some  versions of drugs such as NyQuil, Benadryl, Sudafed and Mucinex from the market, the report said.

[Read more: FDA advisory committee finds formulation of nasal decongestant PE not effective]

A CVS Health spokesperson provided Drug Store News with the following statement: "We are aware of the FDA Advisory Committee’s position on oral phenylephrine (PE) and will follow direction from the FDA to ensure products we sell comply with all laws and regulations. We are removing a small number of oral decongestant products that contain phenylephrine as the only active ingredient from CVS Pharmacy stores but will continue offering many other oral cough and cold products to meet consumer needs."

Oral products that list phenylephrine as its only active ingredient include Sudafed PE, which is marketed by Johnson & Johnson’s consumer health spinoff Kenvue, the report noted.

Retail stores in the United States sold 242 million bottles of drugs containing phenylephrine last year, up 30% from 2021, according to data compiled by FDA staff. Those products produced $1.8 billion in sales last year, the data said, per the CNBC report.

X
This ad will auto-close in 10 seconds